Publication

Incremental Variable Splitting

Christian Mahesh Hansen, Roger Antonsen, Martin Giese, Arild Waaler
Journal of Symbolic Computation, volume 47, number 9, pages 1046–1065, Springer-Verlag, 2012.
@article{HansenAntonsenGieseWaaler12,
  author =    {Christian Mahesh Hansen and Roger Antonsen Martin Giese and Arild Waaler},
  title =     {Incremental {V}ariable {S}plitting},
  journal =   {Journal of {S}ymbolic {C}omputation},
  volume =    47,
  number =    9,
  pages =     {1046–1065},
  year =      2012,
  publisher = {Springer-Verlag},
  ee =        {http://dx.doi.org/10.1016/j.jsc.2011.12.032}
}	  

Abstract

The variable splitting method for free-variable tableau calculi provides an admissibility condition under which the same free variables can be assigned values independently on different branches. While this has a large potential for automated proof search, a direct implementation of this condition is impractical. We adapt the incremental closure framework for free variables to variable splitting tableaux by recasting the admissibility condition for closing substitutions into a constraint satisfaction problem. The resulting mechanism allows to check the existence of an admissible closing substitution incrementally during the construction of a proof. We specify a rule-based algorithm for testing satisfiability of constraints that accounts for split variables, and present experimental results based on a prototype variable splitting theorem prover implementation measuring the computational overhead of the variable splitting framework.